Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 80, NWS Goodland, KS

June 19, 2008Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 19, 2008, 5:42 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 5:42 PM MDT (23:42 UTC)
Expired
Jun 19, 2008, 6:45 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 192342
TORGLD
COC017-200045-
/O.NEW.KGLD.TO.W.0080.080619T2342Z-080620T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 645 PM MDT

* AT 533 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO ALONG A
  LINE EXTENDING FROM FIRSTVIEW TO 14 MILES SOUTHEAST OF ARAPAHOE...
  MOVING EAST AT 21 MPH.

* TORNADO PRODUCING STORMS WILL BE NEAR...
  CHEYENNE WELLS AROUND 605 PM MDT...
  7 MILES SOUTH OF ARAPAHOE AROUND 630 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.

IF YOU ARE AT HOME...SEEK SHELTER IN A BASEMENT IF POSSIBLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS.

LAT...LON 3877 10205 3873 10204 3872 10205 3861 10205
      3861 10206 3860 10270 3887 10268 3887 10205
TIME...MOT...LOC 2342Z 270DEG 18KT 3875 10249 3867 10200

$$
3 follow-up statements
000 
WWUS53 KGLD 192356
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU JUN 19 2008

COC017-200045-
/O.CON.KGLD.TO.W.0080.000000T0000Z-080620T0045Z/
CHEYENNE CO-
556 PM MDT THU JUN 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...

AT 547 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF TORNADO
PRODUCING STORMS.  THESE TORNADO PRODUCING STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 9 MILES SOUTHWEST OF FIRSTVIEW TO 15 MILES
SOUTH OF ARAPAHOE...MOVING SOUTH AT 8 MPH.

TORNADO PRODUCING STORMS WILL BE NEAR...
  RURAL SOUTHERN CHEYENNE COUNTY AROUND 610 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.

NUMEROUS REPORTS OF BRIEF TORNADO SPINUPS HAVE BEEN RECEIVED ALONG 
THIS LINE OF THUNDERSTORMS. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3877 10205 3873 10204 3872 10205 3861 10205
      3861 10206 3860 10270 3887 10268 3887 10205
TIME...MOT...LOC 2356Z 011DEG 7KT 3870 10265 3862 10216

$$
000 
WWUS53 KGLD 200017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU JUN 19 2008

COC017-200045-
/O.CON.KGLD.TO.W.0080.000000T0000Z-080620T0045Z/
CHEYENNE CO-
617 PM MDT THU JUN 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...

AT 610 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF TORNADO
PRODUCING STORMS.  THESE TORNADO PRODUCING STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 10 MILES SOUTHEAST OF KIT CARSON TO 18 MILES
SOUTH OF ARAPAHOE...MOVING SOUTH AT 8 MPH.

TORNADO PRODUCING STORMS WILL BE NEAR...
  RURAL SOUTHERN CHEYENNE COUNTY AROUND 630 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3860 10270 3875 10269 3876 10205 3877 10205
      3873 10204 3872 10205 3861 10205
TIME...MOT...LOC 0017Z 011DEG 7KT 3866 10266 3858 10217

$$
000 
WWUS53 KGLD 200041
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT THU JUN 19 2008

COC017-200051-
/O.EXP.KGLD.TO.W.0080.000000T0000Z-080620T0045Z/
CHEYENNE CO-
641 PM MDT THU JUN 19 2008

...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE COUNTY WILL EXPIRE
AT 645 PM MDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND NO
LONGER APPEAR CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS.

LAT...LON 3860 10270 3875 10269 3876 10205 3877 10205
      3873 10204 3872 10205 3861 10205
TIME...MOT...LOC 0041Z 011DEG 7KT 3861 10267 3853 10218

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 19, 5:15 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 19, 5:15 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT THU JUN 19 2008

.DISCUSSION...

FOR THE REST OF THE EVENING AND INTO THE OVERNIGHT HOURS...ONLY
STORM IN THE FORECAST AREA IS ON THE KIT CARSON AND CHEYENNE
COLORADO LINE...OTHERWISE ACTIVITY IS TIED TO THE CHEYENNE RIDGE
ALONG THE CO/WY BORDER AND SOUTH OF THE AREA IN SOUTHWEST
KANSAS/SOUTHEAST COLORADO. AFTER THE 02Z WATCH EXPIRATION FEEL
THAT THERE WILL BE LARGE LULL IN ACTIVITY AS AREA OF 700-500
MOISTURE AND UPPER JET DIVERGENCE EXITS THE AREA. HOWEVER...AS HAS
BEEN THE CASE THE LAST FEW DAYS MAY SEE ACTIVITY MOVE INTO THE
AREA FROM THE NEBRASKA PANHANDLE WHICH SOME OF THE MODELS SHOW IN
THE FIELDS LISTED ABOVE. WILL FINE TUNE THAT LATER TONIGHT AS WE
GET CLOSER TO THAT TIME. OTHERWISE...WINDS WILL BE ERRATIC AND ALL
OVER THE PLACE. TEMPS/DP LOOK PRETTY GOOD AND WILL NEED TO FURTHER
ADJUST SKY GRIDS DOWN AS ONLY SOME CIRRUS FROM CONVECTION EXPECTED
OVER PARTS OF THE AREA.

DDT

&&

.AVIATION...

FOR THE 00Z TAFS...HAVE GONE WITH A VRB06KT WIND PRETTY MUCH
THROUGHOUT THE TAF CYCLE AS THERE IS NO CLEAR CUT DIRECTION
INDICATED. SKY COVER THROUGH MIDNIGHT SHOULD BE OF THE MID AND
HIGH LEVEL VARIETY...MAINLY CONVECTIVE BLOWOFF. BY 18Z FRIDAY
CONVECTION EXPECTED AGAIN BUT CLOSER TO THE CO/KS BORDER SO HAVE
LEFT CB OUT OF THE TAF AT KMCK AND INSERTED IT AT KGLD. BOUNDARY
LAYER RH FROM THE GFS/NAM NOT FAVORABLE FOR FOG SO HAVE LEFT IT
OUT.

DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 19, 10:22 AM MDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUN 19 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUN 19 2008 /1122 AM CDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW LEVEL MOISTURE AND
DAYTIME HEATING WILL COMBINE TO GENERATE ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

FLOODING MAY ALSO BECOME AN ISSUE OVER AREAS WHERE HEAVY RAIN HAS
FALLEN OVER PREVIOUS DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH
SATURDAY NIGHT. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

BURTIS

In the hours before

Special weather statement, Jun 19, 4:07 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU JUN 19 2008

COZ091-192215-
KIT CARSON COUNTY-
407 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ARRIBA...OR 13 MILES
SOUTHWEST OF FLAGLER...AND MOVING EAST AT 17 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Special weather statement, Jun 19, 4:26 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT THU JUN 19 2008

COZ091-192245-
KIT CARSON COUNTY-
426 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SEIBERT...AND MOVING EAST AT 17
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE SEIBERT...VONA AND
STRATTON.
Special weather statement, Jun 19, 5:03 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 19 2008

COZ091-192330-
KIT CARSON COUNTY-
503 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
STRATTON TO 12 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Local storm report, Jun 19, 5:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             10 S VONA               39.16N 102.74W
06/19/2008  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

MLAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.